South Carolina, 2011

Hail and Damaging Wind in South Carolina, August 11, 2011

August 11, 2011 · NWS CHS · 3 events in 1 county or zone

A weak backdoor front remained just west of the forecast area through mid afternoon. Strong surface heating and dew points in the low and mid 70s provided sufficient energy to support a few strong thunderstorms near the front as it slowly made way towards portions of inland southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak backdoor front remained just west of the forecast area through mid afternoon. Strong surface heating and dew points in the low and mid 70s provided sufficient energy to support a few strong thunderstorms near the front as it slowly made way towards portions of inland southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 1:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 11, 1:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
254 PM EDT THU AUG 11 2011

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST STATES
INTO THE UPCOMING WEEKEND. A COLD FRONT WILL APPROACH THE AREA FROM
THE NORTHWEST SUNDAY AND MOVE THROUGH THE REGION SUNDAY NIGHT. HIGH
PRESSURE WILL THEN REBUILD OVER THE AREA THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
11/18Z SURFACE ANALYSIS SHOWED A BACKDOOR COLD FRONT EXTENDING
FROM THE ATLANTA METRO AREA THROUGH CENTRAL GEORGIA THEN SNAKING
NORTH TO COLUMBIA BEFORE DIPPING BACK SOUTHEAST BETWEEN GEORGETOWN
AND MYRTLE BEACH. PERSISTENT WEAK LOW PRESSURE HAS MEANDERED SOUTH
OVER THE PAST FEW HOURS AND WAS POSITIONED BETWEEN AUGUSTA AND
SYLVANIA ALONG A WEAK SURFACE TROUGH STRETCHING FROM NEAR ALBANY
TO ORANGEBURG.

CONVECTIVE INITIATION IS ONGOING FROM THE MIDLANDS INTO PARTS OF
THE CHARLESTON TRI-COUNTY AREA WITHIN A TRIANGULAR REGION OF
HIGHER SURFACE MIXING RATIOS AND BROAD LOW-LEVEL CONVERGENCE.
COVERAGE SHOULD SLOWLY INCREASE OVER THE NEXT FEW HOURS AS
CONVECTIVE TEMPERATURES ARE BREACHED AND MARGINAL SURFACE
INSTABILITY IS REALIZED. WILL CARRY THE HIGHEST EVENING POPS--
UP TO 30 PERCENT--FROM WALTERBORO INTO THE CHARLESTON TRI-COUNTY
AREA WITH SLIGHT CHANCE POPS ELSEWHERE. DEWPOINTS HAVE MIXED OUT
INTO THE LOWER-MID 60S ACROSS MUCH OF SOUTHEAST GEORGIA WHERE
LOWER THETA AIR CONTINUES TO ADVECT SOUTHEAST AROUND THE SURFACE
LOW/S BROAD CYCLONIC CIRCULATION. THIS SHOULD KEEP MUCH OF THAT
AREA DRY ALTHOUGH AN ISOLATED SHOWER OR TWO COULD STILL POP
ESPECIALLY FROM SAVANNAH SOUTH TO DARIEN ALONG AN ILL-DEFINED SEA
BREEZE OR ACROSS THE FAR WEST WHERE ACTIVITY OVER CENTRAL GEORGIA
COULD MAKE A RUN FOR THE FAR INTERIOR GEORGIA ZONES.

SHOWERS/TSTMS SHOULD WIND DOWN BY MIDNIGHT WITH THE LACK OF
SIGNIFICANT UPSTREAM SHORTWAVE NOTED ON WATER VAPOR IMAGERY. LOWS
WILL RANGE FROM THE LOWER-MID 70S INLAND WITH MID-UPPER 70S AT THE
COAST.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A PROGRESSIVE UPPER LEVEL PATTERN IS EXPECTED TO PERSIST FRIDAY AND
SATURDAY WITH SEVERAL WEAK PERTURBATIONS SHIFTING THROUGH THE
FORECAST AREA. A WEAK SURFACE TROUGH WILL LINGER JUST INLAND FROM
THE COAST. WITH SURFACE DEWPOINTS EXPECTED TO MIX INTO THE LOWER 70S
BOTH FRIDAY AND SATURDAY AFTERNOON...LOW-LEVEL INSTABILITY WILL BE
SOMEWHAT LIMITED. THIS SHOULD LIMIT THUNDERSTORM COVERAGE SO WE HAVE
CAPPED POPS AT 20 PERCENT BOTH DAYS. HIGH TEMPS WILL BE IN THE
MID/UPPER 90S ON FRIDAY AND LOWER 90S SATURDAY.

A MORE IMPRESSIVE SYSTEM APPEARS TO BE APPROACHING THE REGION FROM
THE WEST ON SUNDAY. A STRONG SURFACE COLD FRONT AND DEEP UPPER LEVEL
TROUGH...AT LEAST FOR THIS TIME OF YEAR...WILL APPROACH THE AREA ON
SUNDAY AND MOVE THROUGH THE REGION LATER THAT NIGHT. INCREASED DEEP
LAYER SHEAR AND DYNAMIC FORCING FOR ASCENT SUGGESTS THE POTENTIAL
FOR ORGANIZED CONVECTION ACROSS THE SOUTHEAST STATES. AS A
RESULT...EXPECT INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS
SUNDAY AFTERNOON/EVENING...SOME OF WHICH COULD BE STRONG/SEVERE.
RAMPED POPS FROM 30 IN THE MORNING TO 50 IN THE AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MODEL GUIDANCE IS IN GOOD AGREEMENT SHOWING A COLD FRONT SWEEPING
THROUGH THE SOUTHEAST STATES SUNDAY NIGHT...WITH HIGH PRESSURE THEN
BUILDING BACK OVER THE REGION DURING THE EARLY AND MIDDLE PART OF
NEXT WEEK.

AS FOR FORECAST DETAILS...WILL KEEP SLIGHT CHANCE/LOW CHANCE POPS
GOING FOR CONVECTION ASSOCIATED WITH THE COLD FRONTAL PASSAGE SUNDAY
NIGHT. MANY LOCALES MAY REMAIN RAIN FREE ON MONDAY...BUT WITH A DEEP
UPPER LEVEL TROUGH OVERHEAD...WILL KEEP SLIGHT CHANCE POPS IN THE
FORECAST ACROSS PRIMARILY COASTAL ZONES WHERE THE SEA BREEZE MAY
PROVIDE ENOUGH INSTABILITY FOR ISOLATED SHOWER/THUNDERSTORM
DEVELOPMENT. RAIN FREE CONDITIONS SHOULD THEN PREVAIL MONDAY NIGHT
THROUGH WEDNESDAY NIGHT AS HIGH PRESSURE AND A SLIGHTLY COOLER AND
LESS HUMID AIRMASS MOVES INTO THE REGION. DEEPER LAYER MOISTURE WILL
BEGIN TO MOVE BACK OVER THE REGION BY THURSDAY...SO WILL CARRY
SLIGHT CHANCE POPS FOR AFTERNOON/EVENING CONVECTION.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MAINTAINED MENTION OF CB AT KCHS AS ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP ALONG THE SEA BREEZE THIS AFTERNOON.
CONVECTION POTENTIAL REMAINS BETTER ACROSS THE CHARLESTON AREA
WHERE THERE IS MORE LOW LEVEL MOISTURE. MAINLY DEBRIS CLOUDS AND
LIGHT WINDS WILL PREVAIL OVERNIGHT. THIS COULD LEAD TO PATCHY
GROUND FOG...MORE SO FOR AREAS THAT RECEIVE RAIN THIS AFTERNOON.
THEREFORE...EXPECT MINIMAL COVERAGE OF REDUCED VISIBILITIES AND
WILL KEEP TAFS VFR FOR NOW.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS MAY BRIEFLY REDUCE VSBYS AND/OR CIGS FRIDAY THROUGH
SUNDAY.

&&

.MARINE...
A LIGHT WIND REGIME WILL PERSIST TONIGHT WITH WINDS 10 KT OR LESS
AND SEAS AROUND 1 FOOT. HIGH RESOLUTION GUIDANCE SUGGESTS A WIND
SHIFT...POSSIBLY A LARGE CONVECTIVE OUTFLOW BOUNDARY...COULD PUSH
INTO THE SOUTH CAROLINA COASTAL WATERS LATER THIS EVENING. ITS TOO
SOON TO SAY WHETHER THIS FEATURE WILL EXIST...BUT TRENDS WILL HAVE
TO BE CAREFULLY WATCHED.

FRIDAY THROUGH TUESDAY...A WEAK TROUGH OF LOW PRESSURE WILL REMAIN
OVER THE SOUTHEAST STATES INTO THE UPCOMING WEEKEND. A COLD FRONT
WILL APPROACH THE AREA FROM THE NORTHWEST SUNDAY AND MOVE THROUGH
THE WATERS SUNDAY NIGHT. HIGH PRESSURE WILL THEN REBUILD OVER THE
AREA EARLY NEXT WEEK. OVERALL THE STRONGEST WINDS IN THE COASTAL
WATERS WILL BE AT NIGHT WITH NOCTURNAL SURGING AND ALONG THE COAST
DURING THE AFTERNOON/EVENING WITH THE SEABREEZE. WE DO EXPECT AN
ENHANCED SURGE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT ASSOCIATED WITH
THE COLD FRONTAL PASSAGE. WIND SPEEDS COULD APPROACH SMALL CRAFT
ADVISORY DURING THIS PERIOD BUT FOR NOW WE HAVE KEPT WINDS JUST
BELOW.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 11, 2:57 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
357 AM EDT THU AUG 11 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-121000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
357 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH THE AREA
FROM THE WEST ON SUNDAY AND MOVE THROUGH THE REGION SUNDAY NIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
SOME OF THESE COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE
WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 10:54 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1154 AM EDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     MARINE TSTM WIND 1 E CHARLESTON          32.78N  79.93W
08/10/2011  M40 MPH          CHARLESTON         SC   TIDE GAGE

            THE CHARLESTON HARBOR TIDE GAGE RECORDED A WIND GUST TO
            34 KNOTS.

&&

EVENT NUMBER CHS1100814
Special weather statement, Aug 11, 11:35 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1235 PM EDT THU AUG 11 2011

SCZ044-045-048>050-052-112000-
DORCHESTER-INLAND BERKELEY-BEAUFORT-COASTAL COLLETON-CHARLESTON-
TIDAL BERKELEY-
1235 PM EDT THU AUG 11 2011

...HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON...

TEMPERATURES IN THE 90S COMBINED WITH MODERATE LEVELS OF HUMIDITY
WILL PRODUCE HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AFTER 3 PM...WHICH WILL PROVIDE SOME RELIEF FROM THE HOT
AND HUMID CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ARE URGED TO TAKE PROPER HEAT SAFETY PRECAUTIONS IF THEY
WILL BE WORKING OUTSIDE...INCLUDING LIMITING THEIR TIME
OUTDOORS...WEARING LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINKING PLENTY OF NON ALCOHOLIC BEVERAGES.

&&
Special weather statement, Aug 11, 2:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EDT THU AUG 11 2011

SCZ045-050-111945-
CHARLESTON-INLAND BERKELEY-
304 PM EDT THU AUG 11 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 345 PM EDT...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GERMANTOWN  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL LIKELY BE AFFECTED INCLUDE...
HAMPTON PLANTATION STATE PARK...JAMESTOWN...MCCLELLANVILLE AND SANTEE
COASTAL RESERVE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE PREPARED IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3303 7940 3324 7981 3333 7972 3332 7970
      3330 7967 3328 7957 3325 7953 3324 7945
      3318 7940 3316 7935 3316 7933 3315 7928
      3313 7926
TIME...MOT...LOC 1904Z 221DEG 1KT 3323 7948
Special weather statement, Aug 11, 2:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT THU AUG 11 2011

SCZ044-112030-
DORCHESTER-
354 PM EDT THU AUG 11 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY
THROUGH 430 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DUNCAN CHAPEL...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
INDIAN FIELD...REEVESVILLE AND SAINT GEORGE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3333 8049 3329 8048 3326 8041 3310 8063
      3320 8076 3334 8050
TIME...MOT...LOC 1955Z 243DEG 10KT 3330 8055

The radar

The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dorchester

When
August 11, 3:00 PM EST to 3:01 PM EST
Where
Dorchester County, 3.64 mi NNW of Rosinville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.300, -80.540

The public reported penny size hail, 4 miles north-northwest of Rosinville, South Carolina.

Hail, Dorchester

When
August 11, 3:00 PM EST to 3:01 PM EST
Where
Dorchester County, 3.86 mi NNW of Rosinville
Measured
1 in hail
Reported by
Public
Coordinates
33.300, -80.550

The public reported quarter size hail, 4 miles north-northwest of Rosinville, South Carolina.

Thunderstorm Wind, Dorchester

When
August 11, 3:00 PM EST to 3:01 PM EST
Where
Dorchester County, 3.86 mi NNW of Rosinville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.300, -80.550

The public reported one oak tree blown down on Harts Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342848, 342849, 342851.